North Carolina, 2018

Flood in North Carolina, May 29, 2018

May 29, 2018 · NWS RNK · 1 event in 1 county or zone

5 inches in several hours over parts of southwest Watauga County produced a debris flow and some road flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall of 1 to 1.5 inches in several hours over parts of southwest Watauga County produced a debris flow and some road flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 1:46 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, May 29, 1:46 PM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
246 PM EDT Tue May 29 2018

.SYNOPSIS...
The remnants of Alberto move northward from Alabama tonight to
Kentucky Wednesday and eventually to the Great Lakes by Thursday.
Tropical moisture will stream north into the southern Appalachians
and Mid-Atlantic region providing periods of rain, some of which may
be heavy at times.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 246 PM EDT Tuesday...

Flash flood watch remains in effect through Wednesday morning
for Mercer County in West Virginia, the Mountain Empire, New
River and Roanoke Valleys as well as the Blue Ridge into the
foothills.

Alberto is a depression in northern Alabama and lifting northward
and should move into western Tennessee and Kentucky late tonight and
reach indiana on Wednesday. Please refer to WPC Advisories on the
system.

This track has been trending west with time which suggests rainfall
for our forecast area will be more scattered in nature. There remain
the potential for flooding as the low moves north, it will focus a
modest fetch of tropical air up against the east side of the
Appalachians, and especially along the Blue Ridge escarpment of
North Carolina. Concern remains for very rain efficient showers and
potential for excessive runoff, PWAT values around 1.5 inches. Do
not plan to make any changes to the existing Flash Flood Watch per
no strong signal to expand or contract it attm.

Cloud cover is limiting surface heating and hinder thunderstorms
potential. Shear is decent, but overall CAPE is low under 100
j/kg. Later this afternoon into tonight, some higher CAPE to
advect into the area from the southwest. A 30-40 kt
southeasterly low level jet will pivot across the western port
of forecast area tonight into early Wednesday. Wind gusts from
western Grayson into Smyth and Tazewell may gust close to 40 mph
tonight. With the rain softened ground this could lead to some
downed trees. The latest day one convective outlook continue
general thunderstorms with a marginal to our southwest. Leaned
the pops tonight towards the NAM which captures the movement of
Alberto well. Added some patchy fog overnight. Low temperatures
will range from the lower 60s in the mountains to around 70
degrees.

Alberto's remnants should continue to move through the Ohio Valley
on Wednesday, leading to a diffluent height pattern in mid-levels.
Combined with southeast surface convergence, that generate scattered
to numerous showers with embedded thunderstorms with tall, skinny
MUCAPEs around 1000-1200 J/kg. From a hydrologic perspective, it is
difficult to pinpoint a larger or widespread area where flash
flooding may occur. We will need to monitor along or east of the
Blue Ridge where mid-level flow is weaker with slower storm motions.
High temperatures Wednesday will vary from the lower 70s in the
mountains to the lower 80s in the piedmont.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 245 PM EDT Tuesday...

Will cut back on probability of rain by midnight Wednesday night.
Once sun sets, not seeing any other forcing so no other rain after
showers and thunderstorms diminish in the evening for the rest of
the overnight. Similar to past few mornings, will have fog before
sunrise Thursday.

Southwest Virgina, northwest North Carolina, and southeast West
Virginia remain a warm, humid air mass through Friday. Pattern stays
favorable for scattered thunderstorms each afternoon and evening. A
short wave crossing from Kentucky to Virginia will add to lift on
Friday and will lead to more areal coverage and a higher probability
of rain. No need to deviate much from bias corrected guidance for
temperatures through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 200 PM EDT Tuesday

Pattern changes this time frame and will be dominated by long wave
troughing over the eastern United States. This will keep
temperatures near to just below normal and will lead to periods of
rain. At the surface a cold front crosses through the Mid Atlantic
region from northwest to southeast Friday night and Saturday

Saturday and Sunday the mean flow will from the west to northwest
will mean the best chance of precipitation will remain in the
mountains and foothills. Precipitable water values values will drop
back to around one inch. By Monday and Tuesday winds pick up an
easterly component due to high pressure over the Tennessee Valley.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 146 PM EDT Tuesday...

MVFR conditions prevail with pockets of IFR this afternoon
into tonight. East to southeast low level flow will result in
convergent flow along the eastern slopes of the Appalachians
with areas of drizzle and rain. Isolated pockets of heavy rain
possible with any thunderstorm. Visibilities will be highly
variable...lowest along the Blue Ridge escarpment where
drizzle/mist may permit IFR sort of conditions, and generally
MVFR or VFR elsewhere.

As the remnants of tropical system moves north through TN/KY,
expected scattered showers and a few thunderstorms to move north
into our region. Cloud cover is hindering thunderstorms in our
area. There is a potential for an area of low level wind shear
across the mountains of NC and far western VA tonight and
Wednesday. The coverage is too small to mention at any taf
sites. Add some patchy fog to the forecast late tonight into
Wednesday morning with the best chance in the valleys.
Morning low clouds and fog will lift or mix out by late morning,
return MVFR during the afternoon. Pockets of IFR are possible
with convection Wednesday.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

Wet pattern anticipated through mid-week with progressively
increasing coverage and persistence of showers and thunderstorms
associated with remnants of Alberto lifting north thru the Gulf
Coast States into the TN and Ohio Valleys. Sub- VFR conditions
are likely thru most of the period, with small windows of VFR
possible toward late week as wind flow trends southwesterly, but
confidence low attm.

&&

.HYDROLOGY...
As of 100 PM EDT Tuesday...

Hydro concern is mainly focused on the small streams where a
torrential downpour and already wet antecedent conditions may
quickly lead to runoff issues.

River flooding cannot totally be discounted especially on
smaller fast-reacting headwaters of the upper Roanoke or
Watauga rivers.

The MMEFS ensembles from the GEFS simulations continue to paint
an anemic response on the bigger rivers with generally a 30
percent or less chance for minor flooding on most of our larger
river basins. Still, given the antecedent conditions, there may
be enough rain to fall in the Dan River basin to bring South
Boston up late in the week. At this time, it is not forecasted
to flood. The Roanoke River will also bare closer scrutiny
especially with the deluge in the upper part of the basin over
the weekend. Its unsettling to see what an isolated 4-8 inch
burst of rain will do in a small stream basin such as Mudlick
Creek (Roanoke, VA). Expand this over a larger geographic area
and the result would be even more unsettling. As such, folks
should pay special attention to stream levels if a torrential
downpour lasts more than an hour. Rain rates within this
tropical like airmass can easily surpass 4 inches in one hour.
Most folks cannot fathom this sort of rainfall rate, and it will
quickly leave you dumbstruck when the water rises up and grabs
you by the ankles. Drainage systems are not built to withstand
these sort of rates.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ007-009>017-
     022-032>034-043.
NC...Flash Flood Watch through Wednesday morning for NCZ001>004-
     018>020.
WV...Flash Flood Watch through Wednesday morning for WVZ042.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
HYDROLOGY...PM/KK
Hazardous weather outlook, May 29, 2:19 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
319 PM EDT Tue May 29 2018

NCZ005-006-VAZ018>020-023-024-035-044>047-058-059-WVZ043-044-507-508-
301930-
Rockingham-Caswell-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
319 PM EDT Tue May 29 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Subtropical moisture will foster very rain efficient showers and
thunderstorms this week with the potential for small stream and poor
drainage flooding through Thursday. Localized flash flooding is also
possible in sustained and slow moving downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>017-022-032>034-043-WVZ042-301930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Bedford-Henry-Mercer-
319 PM EDT Tue May 29 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Flash Flood Watch until Wednesday morning.

Subtropical moisture will foster very rain efficient showers and
thunderstorms this week with the potential for small stream and poor
drainage flooding through Thursday. Flash flooding is expected in
sustained and slow moving downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Watauga

When
May 29, 6:30 PM EST to 9:30 PM EST
Where
Watauga County, 0.96 mi NNW of Boone Blwng Rck Arpt to 0.65 mi N of Boone Blwng Rck Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.212, -81.637

Bamboo Road near the Boone Airport and an assisted living center was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759268.